Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low testosterone & bullfrog neck?
Aug 24, 2013

Hi Nelson I am a former triathalete and sportsman aged 41. Have had HIV since 2010 and have been on atripla for 18 months, VL <40 CD4 around 500. I have been through some stress so take remeron sometimes in small amounts to help sleep. I go to the gym 4-5 times weekly, work out pretty hard when I do with plenty of cardio, some weights. Basically, I am getting fit even though its a bit of a struggle to do so! Recently, checked my blood levels, everything is roughly ok except for a low white cell count (same since 2010 around 3.6) and my first testosterone reading which is 0.4ng/dL. All I've read indicates that anything under 300 would be low, this is way below that. I am not and could not be sexually active since my HIV diagnosis, and slowly slowly my neck is developing a slight double chin, even though the rest of me is actually in quite ok shape.

I've not trained this hard in a long time, and the gains are slight. I am not a big fan of needles. Do you recommend testosterone therapy of some sort, or is there something I should be doing, because I have no motivation problem, if I have a medical issue your advice would be appreciated.

Response from Mr. Vergel

You need to talk to your doctor about getting you on a testosterone gel or cream. We have lots of options: Androgel, Testim, Fortesta and Axiron. Androgel is the oldest and has 1.62 percent testosterone, Testim has one percent (I do not like its smell), and newer options like Fortesta has 2 percent and Axiron has 1 percent (applied on armpits to avoid transferring testosterone to females or kids we may come in contact with). Normalizing testosterone can help you decrease body fat and improve vitality. You can read more about each option by typing its respective name plus .com

You can also find a lot of information about testosterone in my book "Testosterone: A Man's Guide" , blog:Nelson's Testosterone Blog or videos:Nelson's videos

Remeron (mirtazapine) is an antidepressant used a lot for two other purposes besides depression: sleep and as an appetite stimulant. I would talk to your doctor about having you try other medications like zolpidem that do not cause increased appetite since you are trying to lose your "bullfrog neck" ( Banishing Chipmunk Cheeks and Bullfrog Neck )

Remeron can also change glucose transporter Glut4 activity that has been associated with protease inhibitor (i.e. Norvir) metabolic dysfunction, so it may not be advisable for HIV+ people with metabolic issues and fat gain. Effects of different antipsychotics and the antidepressant mirtazapine on glucose transporter mRNA levels in human blood cells

HIV Protease Inhibitors Act as Competitive Inhibitors of the Cytoplasmic Glucose Binding Site of GLUTs with Differing Affinities for GLUT1 and GLUT4

If you cannot stop Remeron, talk to your doctor about metformin since it may reverse the effect on Glut4 caused by the drug.

You may want to give this information to your physician.

Let me know how it goes.

Nelson



Previous
blankets and shawls for people living with HIV
Next
Harmful gut flora

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement